THE DANGERS OF ORAL ANTICOAGULANTS

July 10, 2015

Oral anticoagulants, medications to keep the blood from clotting, have been identified as one of the drugs that most commonly are involved in a medication error. The Institute for Safe Medication Practices (ISMP) considers oral anticoagulants “high-alert medications”, as they have a heightened risk of harm to the patient, if a mistake is made. In a retrospective, hospital-specific, five-year study published in the American Journal of Medicine in 2011, the investigators found that 48.8% of all adverse drug events involved anticoagulant-related medication errors.

Prior to 2010, warfarin was the only approved oral anticoagulant agent. Since then, several new oral anticoagulants have been introduced. Among them are many you see featured on TV advertising, such as apixaban (Eliquis®), dabigatran (Pradaxa®), and rivaroxaban (Xarelto®). Anticoagulants need to be monitored closely to avoid serious adverse effects (e.g., bleeding, thrombosis) that may result from inappropriate use. Unlike warfarin, which can be reversed with vitamin K, there is still no FDA-approved antidote for the newer drugs. In addition, both warfarin and the newer drugs have significant drug-drug interactions that require special attention. Warfarin’s dosing and monitoring is also complicated by eating foods containing vitamin K, like spinach and the currently very popular kale.

In Pennsylvania, hospital errors are reported to Pennsylvania’s patient safety Authority. This governmental department gathers data on errors and then analyzes them in order to identify areas of concern, and attempt to change practice in order to improve patient care. Analysts looked at the Pennsylvania Patient Safety Authority’s database for medication error reports involving each of the oral anticoagulants.

Pennsylvania healthcare facilities submitted 831 medication error reports associated with oral anticoagulants to the Authority from July 2013 through June 2014. The highest number of errors were reported as drug omissions (32.5%, n = 270), “other” (18.5%, n = 154), and extra doses (11.7%, n = 97) Medical-surgical units in hospitals, were identified as having the highest incidence of errors at 24.1% (n = 200), followed by telemetry 9.9% (n = 82) and then rehabilitation units 9.4% (n = 78). Of the reported errors, 78.7% (n = 654) involved adults age 60 or older. Over a third of the medication errors (34.4%, n = 286) involved adults age 80 or older, whose risk of adverse drug events is increased because of declining liver and renal function, greater propensity for drug interactions due to polypharmacy, and other comorbidities. In nearly a third of the reported cases (29.4%, n = 244), not only did the error reach the patient, but it also required, at minimum, intervention to prevent harm as well as further monitoring of the patient.

The reported errors generally follow several categories: dose omissions; extra dose errors and a large group listed as “other”.

Missed doses of medication

Missing a dose of an anticoagulant, especially if that omission occurs for multiple doses, places the patient at risk of a thromboembolic event. (This is when a blood clot forms and then causes problems in another part of the body. Such as, a pulmonary embolism, or a stroke.) Analysis revealed that missed doses of anticoagulant medication (n= 270) resulted from medications not being ordered (35.9%, n = 97), orders not being administered (31.5%, n = 85), and orders being processed incorrectly (27.8%, n = 75).